Mississippi, 2009Flash Flooding and Hail in Mississippi, September 21, 2009
September 21, 2009 · NWS JAN · 6 events in 5 counties and zones
The wet weather pattern continued as a lingering upper disturbance combined with rich gulf moisture and good instability produced thunderstorms with locally heavy rains and a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $219,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The wet weather pattern continued as a lingering upper disturbance combined with rich gulf moisture and good instability produced thunderstorms with locally heavy rains and a few severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 21, 3:07 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 21, 3:07 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
407 AM CDT MON SEP 21 2009
...ADDITIONAL LOCALLY HEAVY RAIN POSSIBLE FOR PORTIONS OF THE AREA
TODAY...
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...MORE SHOWERS AND
THUNDERSTORMS (CONTAINING HEAVY RAINFALL) HAVE DEVELOPING EARLY THIS
MORNING IN RESPONSE TO A DECENT PIECE OF UPPER LEVEL ENERGY
APPROACHING THE LOWER MS VALLEY FROM THE SOUTHWEST. THE AXIS OF LOW
LEVEL MOISTURE ADVECTION AND MODEST INSTABILITY ROUGHLY RUNS
PARALLEL TO AND JUST SOUTHEAST OF THE NATCHEZ TRACE...AND IS FEEDING
QUASI-TRAINING CONVECTION NORTH OF I-20 AND EAST OF I-55. THIS
SITUATION MAY REMAIN RATHER STAGNANT THROUGH THE EARLY AFTERNOON
HOURS...AND THEREFORE THE POTENTIAL FOR TORRENTIAL DOWNPOURS FALLING
UPON ALREADY SATURATED GROUND WILL BRING FLASH FLOODING WORRIES INTO
PLAY. FOR THAT REASON WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE
OUTLINED AREAS (EXCLUDING THE JACKSON METRO) UNTIL 7 PM THIS
EVENING. CONVECTION WILL PROBABLY SHOW A TENDENCY TO BUILD BACK TO
THE SOUTHWEST LATER THIS MORNING AS THE SUN STARTS TO DESTABILIZE
THE ATMOSPHERE A LITTLE. EVENTUALLY...ALL AREAS OF THE REGION SHOULD
SEE AT LEAST SCATTERED CONVECTION BREAK OUT BY AFTERNOON SINCE
TEMPERATURES GETTING INTO THE MID AND UPPER 80S WILL MEET CONVECTIVE
TEMPERATURE REQUIREMENTS AND THERE WILL BE NO CAP TO PUT A LID ON
CONVECTION. IN ADDITION TO THE WORRIES FROM HEAVY DOWNPOURS ON
SATURATED GROUND...SOME STORMS (PARTICULARLY WEST OF INTERSTATE 55)
MAY GET A LITTLE A VIGOROUS THIS AFTERNOON AS MLCAPE VALUES RANGE
FROM 1500 TO 2000 J/KG IN THE PRESENCE OF 20 TO 30 KTS OF 0 TO 6 KM
SHEAR. AT THIS TIME WE ARE NOT ANTICIPATING SEVERE ACTIVITY...BUT
SOME BRIEF GUSTY WINDS...FREQUENT LIGHTNING...AND MAYBE EVEN SOME
SMALL HAIL...CANNOT BE RULED OUT IN THE STRONGEST CELLS.
THE INFLUENCE OF TODAY'S DISTURBANCE SHOULD BE OFF TO THE NORTHEAST
OF OUR REGION THIS EVENING AND MOST OF THE CONVECTION SHOULD BE ABLE
TO DIMINISH WITHIN A FEW HOURS AFTER SUNSET. LINGERING CONVECTION OF
ANY MAJOR CONSEQUENCE SHOULD BE CONFINED NORTHWEST OF COLUMBUS TO
VICKSBURG LINE...BUT RISING 500 MB HEIGHTS EXPECTED BY TOMORROW
NIGHT ARE A SIGNAL OF SLIGHT DRYING AND SUBSIDENCE IN THE
ATMOSPHERE...SO A QUIET NIGHT SHOULD BE ON TAP FOR MOST.
TEMPERATURES WILL REMAIN WARM WITH LOWS FROM THE UPPER 60S TO LOWER
70S.
TUESDAY IS A LITTLE TRICKY BECAUSE THE MENTIONED "RISING HEIGHT"
TREND WILL PROBABLY CONTINUE GRADUALLY WHILE LOW TO MID ATMOSPHERIC
FLOW REALLY SUBSIDES. THIS IS A STRONG ARGUMENT FOR LESSER RAIN
CHANCES. HOWEVER...A LARGE UPPER LOW IN THE CENTRAL PLAINS WILL BE
GETTING A LITTLE CLOSER AND AN ASSOCIATED SURFACE FRONT WILL BE
PUSHING INTO THE OZARKS BY THE AFTERNOON. SOME MODELS SUGGEST THE
"NET" OF ALL THIS WILL BE MORE GOOD RAIN CHANCES...WHILE OTHER
MODELS ARE MORE DOUBTFUL. MY THINKING SORT OF SPLITS THE MIDDLE AND
PLACES "LIKELY" POPS NORTHWEST OF THE NATCHEZ TRACE...WHILE ONLY
INCLUDING CHANCE POPS ELSEWHERE. HIGH LEVEL JET ENERGY ROUNDING THE
BASE OF THE UPPER LOW MAY INTERACT WITH STORMS IN WESTERN ZONES BY
AFTERNOON TUESDAY TO BEEF UP INTENSITIES SOME...BUT AT THIS POINT WE
ARE NOT EXPECTING ANY ORGANIZED SEVERE ACTIVITY. WE WILL HAVE TO
MONITOR FOR FLOODING POTENTIAL CLOSELY...BUT CONVECTION TOMORROW
SHOULD BE LESS ORGANIZED THAN TODAY AND THEREFORE THE HEAVY RAIN
THREAT SHOULD BE MORE ISOLATED. /BB/
.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...THE STAGNANT WX PATTERN
LOOKS TO LINGER FURTHER AS WE HEAD INTO THE SECOND HALF OF THE WEEK
AND INTO THE WEEKEND. ONE GOOD THING IS THAT RAIN CHANCES LOOK TO BE
LESS FOR WED-FRI AND THEN POSSIBLY WE MAY SEE A FRONT PUSH THROUGH
TO CLEAN THINGS OUT BY SUN-MON.
FOR WED-FRI...MODELS ARE OFFERING SIMILAR SOLUTIONS ON THE GENERAL
PATTERN WITH A LARGE UPPER LOW OVER THE ROCKIES AND SUBSEQUENT UPPER
RIDGE OVER THE GULF STATES. THE EURO IS THE SLIGHT OUTLIER AS IT
DOES NOT RETROGRADE THE UPPER LOW AS MUCH AND KEEPS HEIGHTS A TAD
LOWER OVER OUR AREA. ADDITIONALLY...IT IS MORE PROGRESSIVE WITH THE
EVOLUTION OF THE SYNOPTIC FEATURES AND PUSHES IN BETTER LIFT OVER
THE WEEKEND AND IN A QUICKER FASHION. HOWEVER...BEFORE THAT
OCCURS...THE GFS/GFS ENSEMBLE AND SREF ALL SUPPORT THE BUILDING
RIDGE OVER THE AREA AND FOR THE LATTER HALF OF THE WEEK AND NO
MID/UPPER LEVEL FORCING TO DRIVE THE SORT OF PRECIP WE HAVE BEEN
SEEING. LOW LEVEL MOISTURE WILL REMAIN ON THE HIGH SIDE AND PWATS
WILL RANGE BETWEEN 1.8 AND 2.1 INCHES. THIS WILL SUPPORT ISO/SCT
SHRA AND POSSIBLY A ROUGE TSRA. GUID IS OFFERING 40-60% POPS AND I
WILL CUT THOSE VALUES ACROSS THE BOARD EACH DAY DUE TO THE
ANTICYCLONIC FLOW AND BUILDING RIDGE AND THE LACK OF FORCING. MY ADJ
WILL OFFER 30-40% POPS THOSE DAYS. I ALSO MADE THE WX GRIDS REFLECT
MORE OF A PURE DIURNAL SWING AS AFTERNOON/EARLY EVE WILL BE THE
PRIMARY TIMES FOR CONVECTION.
FOR SAT-MON...LOW CONFIDENCE EXISTS DURING THIS PERIOD AS RECENT
MODEL PERFORMANCE IN THE LONG RANGE HAS BEEN VERY POOR. BOTH THE
GFS/EURO DO SHOW A COOL FRONT MOVING THROUGH THE AREA...BUT THE
TIMING IS WAY OFF. THE GFS IS MUCH SLOWER AND DOES NOT PUSH THE
FRONT THROUGH UNTIL THE LATTER HALF OF MON...WHILE THE EURO PUSHING
THE FRONT THROUGH EARLY SUN. BOTH MODELS SHOW BETTER PRECIP CHANCES
FOR SAT AND DUE TO THE UNCERTAINTY...I HAVE JUST FOLLOWED GUID POPS
THROUGH ALL THOSE PERIODS.
AS FOR TEMPS...WARM AND HUMID CONDITIONS WILL REMAIN WITH TEMPS
RUNNING SOME 5-10 DEGREES ABV CLIMO CONDITIONS INTO THE WEEKEND.
GUID VALUES WERE ON THE WARM SIDE AND SEEM VERY REASONABLE. HIGHS
WILL LIKELY RANGE FROM 85-90 AND LOWS AROUND 70. I COULD SEE LOW
TEMPS BEING WARMER...BUT I AM HESITANT TO WARM GUID LOWS WHEN ARE
AROUND 70 ANYWAY. THE REASON IS...IT WILL NOT TAKE MUCH TO DROP AN
EXTRA 2-3 DEGREES IF SKIES CAN CLEAR AS NIGHTS ARE GETTING LONGER BY
THE DAY AND CLIMO LOWS ARE AROUND 60. WITH OUT CLOUDS/WIND...LOWS
WILL TYPICALLY OVER ACHIEVE THIS TIME OF YEAR. /CME/
&&
.AVIATION...NOT A GREAT MORNING FOR FLYING ACROSS THE ARKLAMISS AS
NUMEROUS SHOWERS AND STORMS BETWEEN JAN/GTR/MEI ARE PRODUCING IFR
CONDITIONS. ELSEWHERE THERE ARE SPORADIC MVFR/IFR CONDITIONS DUE TO
FOG AND LOW CEILINGS...ALTHOUGH THE MOST CONCENTRATED RESTRICTIONS
DUE TO VISBY WILL BE FOUND AT GLH THROUGH 9 AM. EXPECTING SCATTERED
SHOWERS AND STORMS TO BREAK OUT ACROSS THE WHOLE AREA BY THIS
AFTERNOON WITH STORMS MOST CONCENTRATED IN CENTRAL AND EASTERN MS.
LOTS OF MVFR CEILINGS WILL BE FOUND AROUND THE AREA TODAY WITH THE
BEST CHANCE OF VFR WINDOWS OCCURRING LATER TODAY AT GLH/TVR/HEZ. /BB/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 86 69 89 69 / 63 35 48 29
MERIDIAN 87 69 90 69 / 79 33 43 27
VICKSBURG 89 69 89 70 / 57 41 58 38
HATTIESBURG 89 70 89 71 / 73 27 43 31
NATCHEZ 88 71 88 70 / 49 28 55 42
GREENVILLE 88 70 88 69 / 45 39 61 40
GREENWOOD 86 71 89 69 / 56 34 60 31
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ028>033-037>039-
044>046-050>052.
LA...NONE.
AR...NONE.
&&
BB/CMEHazardous weather outlook, Sep 20, 1:22 PM CST, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
222 PM CDT SUN SEP 20 2009
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
222 PM CDT SUN SEP 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
22
In the hours before
Special weather statement, Sep 21, 1:44 AM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
244 AM CDT MON SEP 21 2009
MSZ032-033-038-210815-
OKTIBBEHA MS-CHOCTAW MS-WINSTON MS-
244 AM CDT MON SEP 21 2009
A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 9 MILES SOUTH OF ACKERMAN AT 243 AM CDT...MOVING NORTHEAST AT
15 MPH. AREAS AFFECTED COULD RECEIVE A QUICK INCH OF
RAINFALL...WHICH COULD LEAD TO MINOR TO MODERATE PONDING OF WATER
ISSUES.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN NORTH CENTRAL WINSTON...SOUTHEASTERN CHOCTAW AND
SOUTHWESTERN OKTIBBEHA COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
BYB
Special weather statement, Sep 21, 2:29 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
329 AM CDT MON SEP 21 2009
MSZ039-046-210855-
KEMPER MS-NOXUBEE MS-
329 AM CDT MON SEP 21 2009
A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED FROM PAULETTE TO BLACKWATER AT 327 AM CDT...MOVING NORTHEAST
AT 15 MPH.
VERY HEAVY RAIN...BETWEEN 1 AND 2 INCHES PER HOUR...ALONG WITH
CONTINUOUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.
THIS HEAVY RAIN IS MOVING OVER AREAS THAT HAVE ALREADY SEEN HEAVY
RAIN EITHER DURING THIS PAST EVENING OR OVER THE LAST DAY OR TWO. A
FLASH FLOOD WARNING MAY BE NEEDED IF THESE STORMS CONTINUE TO MOVE
OVER THE SAME LOCATIONS THROUGH 4 AM.
PEOPLE IN SOUTHEASTERN NOXUBEE AND EASTERN KEMPER COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY.
CME
Flash Flood, Kemper
- When
- September 21, 4:30 AM CST to 6:25 AM CST
- Where
- Kemper County, 1.91 mi W of De Kalb to 1.17 mi WNW of Wahalak
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 32.768, -88.683
Very heavy rain fell across a good portion of Kemper County during the early morning hours of September 21st. A Cocorahs observer measured 4.5 inches of rain just west of DeKalb. Additionally, radar estimates supported this measurement with other portions of the county likely totaling 5 to 7 inches. A couple of roads were flooded around De Kalb. Water had approached a school, but had not flooded the building. Other roads across the county were flooded with water covering fields that almost never hold water. The Emergency Manager stated he had never seen water flowing across fields like he saw that morning.
Flash Flood, Winston
- When
- September 21, 6:35 AM CST to 7:25 AM CST
- Where
- Winston County, 1.79 mi WSW of Louisville to 2.54 mi W of Louisvll Winston Arp
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 33.116, -89.076
Locally heavy rainfall caused 5 homes to flood in Louisville. Water also covered several roads in town, which a few had to be closed.
Flash Flood, Noxubee
- When
- September 21, 8:30 AM CST to 9:15 AM CST
- Where
- Noxubee County, 0.69 mi N of Mc Leod to 0.96 mi NE of Mc Leod
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.110, -88.470
A road just east of Macon was under water.
Hail, Choctaw
- When
- September 21, 9:23 AM CST to 9:42 AM CST
- Where
- Choctaw County, 3.93 mi N of Chester to 3.76 mi NW of Sherwood
- Measured
- 1 in hail
- Reported by
- Newspaper
- Coordinates
- 33.427, -89.236
A swath of penny to quarter sized hail fell across northern Choctaw County.
Flash Flood, Attala
- When
- September 21, 12:00 PM CST to 12:40 PM CST
- Where
- Attala County, 0.76 mi NE of Mc Cool to 3.14 mi SSW of Mc Cool
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Post Office
- Coordinates
- 33.208, -89.341
Several county roads were reported flooded around McCool.
Hail, Kemper
- When
- September 21, 12:56 PM CST to 1:17 PM CST
- Where
- Kemper County, 1 mi E of Porterville to 5.41 mi ENE of Porterville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.680, -88.453
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, September 21, 2009$944,000 · 2 in hail · 34 events
- Flash Flooding and Hail in Oklahoma, September 21, 20091 injured · $186,000 · 1.75 in hail · 47 events
- Flash Flooding in Tennessee, September 21 to 26, 2009$1.3 million · 3 events
- Flash Flooding and Damaging Winds in Arkansas, September 21 to 22, 2009$262,000 · 60 kt wind · 11 events
- Flooding in North Carolina, September 21 to 22, 2009$110,000 · 4 events
- Flash Flooding and Hail in Arkansas, September 21, 2009$65,000 · 1.75 in hail · 13 events
- Damaging Wind and Lightning Strike in Texas, September 21, 2009$77,000 · 52 kt wind · 2 events
- Flash Flood and Flood in Alabama, September 21, 2009$60,000 · 2 events
- Flash Flood and Hail in Oklahoma, September 21, 2009$20,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Missouri, September 21, 2009$2,000 · 1 in hail · 20 events
- Flash Flood in Kentucky, September 21, 2009$20,000 · 1 event
- Flash Flooding and Hail in Kansas, September 21, 2009$10,000 · 1.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192811, 192822, 192823, 193648, 192824, 193655.